Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 63, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 15, 2022, 7:36 PM CDT for Elmore County, Macon County, Tallapoosa County, Alabama. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2022, 7:36 PM CDT (00:36 UTC)
- Expired
- May 15, 2022, 8:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elmore County, AL, Macon County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 10 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:39 PM CDT | TSTM WND DMG | 2 Ene Yates Dam, AL | TREE DOWN ON MACEDONIA RD NEAR MARTIN RD BLOCKING THE ROAD. |
| May 15, 7:40 PM CDT | TSTM WND DMG | Tallassee, AL | TREE AND POWER LINE DOWN ALONG S CENTRAL BLVD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300
WUUS54 KBMX 160036
SVRBMX
ALC051-087-123-160100-
/O.NEW.KBMX.SV.W.0063.220516T0036Z-220516T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
736 PM CDT Sun May 15 2022
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
East central Elmore County in east central Alabama...
North central Macon County in southeastern Alabama...
South central Tallapoosa County in east central Alabama...
* Until 800 PM CDT.
* At 735 PM CDT, a severe thunderstorm was located over Martin Dam,
or 9 miles north of Tallassee, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tuskegee, Tallassee, Franklin, Liberty City, Reeves Airport,
Tallapoosa City, Yates Dam, Reeltown and Yates Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3265 8598 3269 8579 3249 8572 3245 8591
TIME...MOT...LOC 0035Z 342DEG 21KT 3267 8589
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
25/Owen1 follow-up statement
351
WWUS54 KBMX 160050
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
750 PM CDT Sun May 15 2022
ALC051-087-123-160100-
/O.EXP.KBMX.SV.W.0063.000000T0000Z-220516T0100Z/
Elmore AL-Macon AL-Tallapoosa AL-
750 PM CDT Sun May 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELMORE...NORTH
CENTRAL MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES WILL EXPIRE AT
800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3265 8598 3269 8579 3249 8572 3245 8591
TIME...MOT...LOC 0050Z 342DEG 21KT 3261 8587
$$
25/OwenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:20 PM CDT, 16 minutes earlier.
Area forecast discussion, May 15, 7:20 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 720 PM CDT Sun May 15 2022 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... /Updated at 0704 PM CDT Sun May 15 2022/ Previous forecast discussion and reasoning holding up well with the tricky propagation of thunderstorms this afternoon. The main change was to slightly increase pops into this evening. Boundary interactions and cell mergers were propagating mainly north to south due to the upper northerly flow component. Additionally, some areas were building into the better moisture and instability. We achieved the thermodynamic parameters mentioned below and this produced some locally heavy rain, wind gusts and small hail. A few of the storms inched just above severe limits too. The MCS boundary was moving across north central Mississippi at this writing. The outflow pushed ahead of the convection which caused a noted decrease in storm strength and organization. But the outflow is now firing up. The boundary will enter western areas around 9 pm and will eventually slow down. The best pops remain in western areas as the northerly component should have a role in the movement and propagation of this convection with time. Not expecting severe storms, but certainly strong activity possible with wind gusts and small hail. 75 Previous short-term discussion: /Updated at 1112 AM CDT Sun May 15 2022/ Through Monday. Another challenging forecast day is upon us here across Central Alabama, following good coverage of overnight convection across the eastern half of the state. The upper level northerly to northwesterly flow pattern continues, with enough synoptic scale lift for the continued development of these complexes of showers and storms. We'll see that once again today, but we might see a few more potent storms today based on the 12z KBMX modified sounding. Based on a high around 90 and dewpoints in the mid 60s, SBCAPE was coming in just over 3000 J/kg, LI's around -8, and steep 0-3km lapse rates. DCAPE was running around 1200 J/kg and 500mb temps were almost -13C. Overall, we're much more unstable across the board today, and we'll have to watch for the potential of a few isolated severe wind gusts and hail with colder temperatures aloft. There's still just enough northwesterly shear aloft to help sustain updrafts a little longer, especially with more instability to work with. We're already seeing some thunderstorm cores going up across far southern Alabama and the first showers are popping across the northwest counties. These storms are expected to last into the early evening once again, triggered by mesoscale boundary interactions. MCS activity off to our northwest will then become the focus for our overnight forecast, and determining if the current activity in Missouri & Arkansas can hold together long enough to present a strong or severe storm threat. With the risk remaining very conditional, we're going to continue to not mention locally the chance for severe storms during the overnight hours. We'll need to closely monitor for any subsequent clusters of storms that may develop as the previous MCS decays and outflow boundary moves southeastward across Central Alabama. The upper level trough axis is expected to move through the Southeast during the day on Monday, with a surface front approaching from the north. Drier air will move in from the north behind the front and therefore keep the higher rain chances across the southern half of our area by the late afternoon and evening hours. We'll have to see how much convective activity will be ongoing during the morning that will dictate cloud cover and temperatures. Northwesterly flow patterns during this time of the year are some of the more challenging patterns to forecast in terms of the convective initiation and propagation of these thunderstorm complexes, much like we saw overnight last night. 56/GDG .LONG TERM... /Updated at 0245 PM CDT Sun May 15 2022/ Increased rain chances slightly for the end of the forecast period as ridging breaks down and moisture returns. Rain chances will remain limited until then, with highs in the low to mid 90s. Still a few degrees below record highs for those days 14 Previous long-term discussion: /Updated at 0310 AM CDT Sun May 15 2022/ Tuesday through Saturday. By Tuesday, flow aloft becomes more northwesterly and increases as we shift to the subsident side of an upper-level trough. This will also coincide with antecedent frontal passage and establishment of drier air across Central Alabama. This drier period will remain in the forecast through Friday, as lack of lift and boundary layer moisture suggests. Through that time, summer- like heat will certainly build across the Deep South in response to development of a low-amplitude subtropical ridge. Operational guidance suggests afternoon highs in the low to upper 90s by Wednesday, and this will likely persist through Friday. By Friday, the ridge amplifies off the East Coast, and low-level flow strengthens across the Gulf Coast region. BL moisture will be on an increase as a result. Sufficient moisture and instability should establish across the Deep South by Saturday with dewpoints climbing into the mid 60s to near 70 degrees. PWs in the 1.5-1.7" range combined with diurnal heating will lead to afternoon scattered showers and thunderstorms for the weekend. Fortunately, RH values remain low enough mid to late week to preclude any excessive heat concerns. 40/Sizemore && .AVIATION... 00Z TAF Discussion. Leftover boundaries, boundaries interactions and propagation have lead to plenty of storms this afternoon into this evening. Most of storms have left the terminal areas and have little mentioned outside MGM/TOI through 02z. Another larger scale outflow boundary will enter western areas and affect TCL/BHM/EET mainly between 02-06z. Handled this with VCTS at this time. More convection is possible on Monday with scattered chances expected. Mention PROB30 to start off. Otherwise, mainly a VFR forecast with scattered cumulus and convective blowoff cloudiness. There may be some patchy fog and a few locations may briefly drop to MVFR before sunrise. This does not look overly widespread and limited mention to MGM/TOI at this time. Winds become light and variable overnight and westerly around 5kts on Monday. Note: AMD NOT SKED at ASN due to unavailable observations. Added AMD NOT SKED at TCL due to missing obs, but this may be changed as obs filter back in. 75 && .FIRE WEATHER... A warm, summer-like pattern will persist across Central Alabama through the next several days. However, isolated to scattered showers and thunderstorms remain forecast through tomorrow. Expect 20ft winds at 4-8mph to shift to a northwesterly direction by Monday morning as a front moves through the area. Minimum RH values in the 40-50% range are expected tomorrow afternoon. By Tuesday, drier air moves into the region. This will drop minimum RH values through Friday, along with building heat. Moisture increases by next weekend which could signal the return of showers and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 86 56 86 58 / 20 30 0 0 0 Anniston 63 85 58 86 59 / 20 30 0 0 0 Birmingham 65 88 61 88 62 / 30 30 0 0 0 Tuscaloosa 65 88 61 88 63 / 50 30 0 0 0 Calera 66 88 62 88 63 / 30 30 10 0 0 Auburn 64 88 64 87 63 / 60 30 10 0 0 Montgomery 65 91 64 90 63 / 50 30 20 0 0 Troy 63 91 65 90 62 / 40 40 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 15, 3:14 AM CDT, 16 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 314 AM CDT Sun May 15 2022 ALZ011>015-017>050-161115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 314 AM CDT Sun May 15 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, May 15, 6:08 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
608 PM CDT Sun May 15 2022
ALZ036>038-043-047-152345-
Lee AL-Tallapoosa AL-Coosa AL-Elmore AL-Chambers AL-
608 PM CDT Sun May 15 2022
...A cluster of strong thunderstorms will impact portions of
northeastern Elmore, northwestern Lee, Tallapoosa, western Chambers
and eastern Coosa Counties through 645 PM CDT...
At 608 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Eastern Lake Martin, or 7 miles west of
Dadeville. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alexander City, Dadeville, Goodwater, Camp Hill, Rockford, Kellyton,
Equality, Eclectic, Jacksons' Gap, New Site, Waverly, Goldville,
Hanover, Martin Dam, Bradford, Santuck, Cottage Grove, Hatchet,
Nixburg and Southern Lake Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3264 8554 3260 8618 3309 8622 3310 8601
3309 8601 3309 8598 3310 8597 3311 8557
TIME...MOT...LOC 2308Z 322DEG 3KT 3282 8589
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, May 15, 6:32 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
632 PM CDT Sun May 15 2022
ALZ040>042-160000-
Autauga AL-Lowndes AL-Dallas AL-
632 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern
Autauga, northwestern Lowndes and southeastern Dallas Counties
through 700 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tyler, or near Selmont-West Selmont, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Selma, Selmont-West Selmont, White Hall, Benton, Gardner Island,
Tyler, Belknap, Selma Drag Strip, Robert F. Henry Lock And Dam and
Craig Field Aiport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3239 8705 3248 8682 3224 8670 3214 8700
TIME...MOT...LOC 2331Z 339DEG 13KT 3234 8691
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, May 15, 6:52 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
652 PM CDT Sun May 15 2022
ALZ036-037-043-047-160015-
Lee AL-Tallapoosa AL-Coosa AL-Elmore AL-
652 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of eastern Elmore,
northwestern Lee, central Tallapoosa and southeastern Coosa Counties
through 715 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over
Western Lake Martin, or 8 miles east of Equality, moving southeast at
15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alexander City, Tallassee, Dadeville, Camp Hill, Rockford, Equality,
Eclectic, Jacksons' Gap, New Site, Waverly, Pentonville, Martin Dam,
Santuck, Cottage Grove, Nixburg, Southern Lake Martin, Dexter,
Hillabee Creek, Eastern Lake Martin and Western Lake Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3247 8612 3291 8627 3302 8581 3277 8559
3273 8559 3273 8558 3274 8557 3273 8557
3273 8555 3270 8553
TIME...MOT...LOC 2352Z 331DEG 11KT 3279 8597
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, May 15, 7:16 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
716 PM CDT Sun May 15 2022
ALZ037-043-045-047-160045-
Lee AL-Tallapoosa AL-Macon AL-Elmore AL-
716 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northeastern Elmore,
west central Lee, north central Macon and south central Tallapoosa
Counties through 745 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martin Dam, or 9 miles north of Tallassee, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tallassee, Notasulga, Martin Dam, Liberty City, Southern Lake Martin,
Reeves Airport, Still Waters Resort, Tallapoosa City, Yates Dam, Blue
Creek Marina, Reeltown and Yates Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3268 8601 3279 8579 3259 8561 3247 8592
TIME...MOT...LOC 0016Z 325DEG 7KT 3268 8587
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, May 15, 7:17 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
717 PM CDT Sun May 15 2022
ALZ040-042-160100-
Lowndes AL-Dallas AL-
717 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of Lowndes and
southeastern Dallas Counties through 800 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mosses, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Deposit, Mosses, Hayneville, White Hall, Gordonville,
Lowndesboro, Lowndes County Airport, Beechwood, Logan, Calhoun,
Letohatchee, Mount Willing, Collirene, Clover Hill, Farmersville and
Fostoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3205 8686 3205 8692 3226 8696 3233 8663
3202 8640 3197 8640 3196 8686
TIME...MOT...LOC 0017Z 325DEG 7KT 3218 8673
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenLocal storm report, May 15, 7:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 N GARY SPRINGS 32.98N 87.09W
05/15/2022 E1.75 INCH BIBB AL PUBLIC
REPORTED ALONG GARY SPRINGS RD.
&&
TGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:16 PM CDT | Special Weather Statement | BMX | Tallapoosa | 29 min |
| May 15, 7:17 PM CDT | Special Weather Statement | BMX | Lowndes | 43 min |
| May 15, 9:30 PM CDT | Special Weather Statement | BMX | Lamar | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.